Translator Disclaimer
Winter 2014 Divergence, thick groups, and short conjugators
Jason Behrstock, Cornelia Druţu
Illinois J. Math. 58(4): 939-980 (Winter 2014). DOI: 10.1215/ijm/1446819294

Abstract

The notion of thickness, introduced in (Math. Ann. 344 (2009) 543–595), is one of the first tools developed to study the quasi-isometric behavior of weakly relatively hyperbolic groups. In this paper, we further this exploration through a relationship between thickness and the divergence of geodesics. We construct examples, for every positive integer $n$, of $\operatorname{CAT}(0)$ groups which are thick of order $n$ and with polynomial divergence of order $n+1$. With respect to thickness, these examples show the non-triviality at each level of the thickness hierarchy defined in (Math. Ann. 344 (2009) 543–595). With respect to divergence, our examples provide an answer to questions of Gromov (In Geometric Group Theory (1993) 1–295 Cambridge Univ. Press) and Gersten (Geom. Funct. Anal. 4 (1994) 633–647; Geom. Funct. Anal. 4 (1994) 37–51). The divergence questions were independently answered by Macura in ($\operatorname{CAT}(0)$ spaces with polynomial divergence of geodesics (2011) Preprint).

We also provide tools for obtaining both lower and upper bounds on the divergence of geodesics and spaces, and we prove an effective quadratic lower bound for Morse quasi-geodesics in $\operatorname{CAT}(0)$ spaces, generalizing results of Kapovich–Leeb and Bestvina–Fujiwara (Geom. Funct. Anal. 8 (1998) 841–852; Geom. Funct. Anal. 19 (2009) 11–40).

In the final section, we obtain linear and quadratic bounds on the length of the shortest conjugators for various families of groups. For general $3$-manifold groups, sharp estimates are provided. We also consider mapping class groups, where we provide a new streamlined proof of the length of shortest conjugators which contains the corresponding results of Masur–Minsky in the pseudo-Anosov case (Geom. Funct. Anal. 10 (2000) 902–974) and Tao in the reducible case (Geom. Funct. Anal. 23 (2013) 415–466).

Citation

Download Citation

Jason Behrstock. Cornelia Druţu. "Divergence, thick groups, and short conjugators." Illinois J. Math. 58 (4) 939 - 980, Winter 2014. https://doi.org/10.1215/ijm/1446819294

Information

Received: 16 May 2014; Revised: 5 June 2015; Published: Winter 2014
First available in Project Euclid: 6 November 2015

zbMATH: 1353.20024
MathSciNet: MR3421592
Digital Object Identifier: 10.1215/ijm/1446819294

Subjects:
Primary: 20F65, 53C23, 57M07
Secondary: 20F10, 20F67, 20F69, 57N10

Rights: Copyright © 2014 University of Illinois at Urbana-Champaign

JOURNAL ARTICLE
42 PAGES


SHARE
Vol.58 • No. 4 • Winter 2014
Back to Top